Advertisement

OPP issue warning about the dangers of drug mix known as ‘purple heroin’

A drug known as purple heroin is shown in a photo provided by OPP.
A drug known as purple heroin is shown in a photo provided by OPP. OPP file photo

SIMCOE, Ont. — Provincial police in southwestern Ontario are warning the public about a drug known as “purple heroin.”

OPP Const. Ed Sanchuk says drugs thought to be the deadly opioid fentanyl and cocaine were seized in Simcoe in January and sent to Health Canada for testing.

Sanchuk says results returned to police on Tuesday show the drugs were actually a mix of heroin, morphine, fentanyl and carfentanil known as “purple heroin.”

He says four people, two men and two women, were arrested at the time of the seizure and are facing numerous drug-related charges.

Sanchuk says police are trying to make the public aware of the dangers of the deadly opioids.

Story continues below advertisement

Carfentanil is 100 times more powerful than fentanyl and 10,000 times more potent than morphine, and as little as two milligrams could be fatal through ingestion, inhalation or absorption through the skin.

Breaking news from Canada and around the world sent to your email, as it happens.
For news impacting Canada and around the world, sign up for breaking news alerts delivered directly to you when they happen.

Get breaking National news

For news impacting Canada and around the world, sign up for breaking news alerts delivered directly to you when they happen.
By providing your email address, you have read and agree to Global News' Terms and Conditions and Privacy Policy.

Anyone using illicit drugs is “rolling the dice,” Sanchuk said Wednesday.

LISTEN: Norfolk OPP Const. Ed Sanchuk joins the Kelly Cutrara show

If dealers weigh fentanyl on a scale and then weigh another drug on the same scale, there can be cross-contamination and “just minuscule grains” can be fatal, he said.

Sanchuk said officers are now carrying Narcan — a naloxone nasal spray that can reverse an opioid overdose — and have had to use it on a number of occasions.

Story continues below advertisement

“In the last couple of instances we’ve had, we’ve probably administered three to four doses before the person came around,” he said, adding that users should make sure they have naloxone available and know the signs of an overdose.

Sponsored content

AdChoices